Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 14, NWS Amarillo, TX

April 20, 20184 counties in Texas

NWS Amarillo, TX issued this wind advisory at Apr 20, 2018, 10:38 AM CDT for 4 counties in Texas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2018, 10:38 AM CDT (15:38 UTC)
Expired
Apr 20, 2018, 7:00 PM CDT
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 3.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WWUS74 KAMA 201538
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1038 AM CDT Fri Apr 20 2018

TXZ011-012-016-017-210000-
/O.NEW.KAMA.WI.Y.0014.180420T1538Z-180421T0000Z/
Oldham-Potter-Deaf Smith-Randall-
Including the cities of Vega, Amarillo, Hereford, and Canyon
1038 AM CDT Fri Apr 20 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect until 7 PM CDT this evening.

* Timing...Until 7 PM CDT. 

* Winds...Southeast 30 to 40 mph with gusts up to 65 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

Beat
1 follow-up statement
334 
WWUS74 KAMA 202352
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
652 PM CDT Fri Apr 20 2018

TXZ011-012-016-017-210100-
/O.EXP.KAMA.WI.Y.0014.000000T0000Z-180421T0000Z/
Oldham-Potter-Deaf Smith-Randall-
Including the cities of Vega, Amarillo, Hereford, and Canyon
652 PM CDT Fri Apr 20 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have fallen below wind advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Apr 20, 6:19 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Apr 20, 6:19 AM CDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
619 AM CDT Fri Apr 20 2018

.AVIATION...

For the 12Z TAFs:

Conditions should go to MVFR late this morning or early this
afternoon as showers (and possibly thunderstorms) begin to
develop across the Panhandles. Ceilings will be the main category
in MVFR until the atmospheric column further saturates at which
time we will probably see some visibility restrictions as well.
Main concern will be the gusty wind speeds within showers or
thunderstorms that develop over the terminals, as well as IFR
conditions that could develop tonight. Confidence for IFR
conditions at KAMA was high enough to add into this TAF cycle,
but left KDHT and KGUY hovering right around MVFR/IFR (1000 foot
ceilings) conditions at this time.

Another small concern is low level wind shear (LLWS). The
termianls have some indication of a 50-60 knot jet from the south
(~180 degrees) while the surface wind speeds will be 140 degrees
this afternoon (~18Z) around 25 knots. The low level jet is around
3000 feet on forecast soundings. Given the height of the jet and
the strong wind speeds at the surface during this time, decided to
leave the LLWS out of the TAF cycle, but definitely something
worth mentioning in the event the jet actually becomes lower in
the atmpshere.

Guerrero

&&

.PREV DISCUSSION... /Issued 443 AM CDT Fri Apr 20 2018/

DISCUSSION...
A closed upper low near the Four Corners region will track slowly
east across the central and southern Rockies tonight and then
across the Panhandles and western Kansas Saturday before exiting
the forecast area late this weekend. A surface wave will pass
south of the Panhandles this weekend as abundant low level
moisture advects north and west across the Panhandles today
through Saturday. Chances for convection will increase today and
tonight before tapering off by late Saturday and Saturday night.
PWATs are forecast to approach an inch today and this evening
across the forecast area with the possibility for some locally
heavy rainfall today and early tonight.

Short wave ridging expected late this weekend into early next
week with drier conditions expected. A northern stream closed
upper low over the Central Plains states forecast to bring
additional chances for convection by Tuesday night and Wednesday
with a cold front pushing through the forecast area Tuesday. Cool
surface high to build in to the forecast the middle of next week
with warmer conditions by the end of next week. Another cold front
possibly by next Thursday night and Friday with another chance
for convection possible late next week with short wave trough
embedded in northwesterly upper flow.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Apr 20, 4:12 AM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
412 AM CDT Fri Apr 20 2018

OKZ001>003-TXZ001>020-202200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
412 AM CDT Fri Apr 20 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today through tonight. Although severe
weather is not expected at this time, a few storms may become
strong with locally heavy rainfall and gusty winds of 40 to 50
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible Saturday and then again Tuesday
night and Wednesday. Severe weather chances, however, appear low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 5:25 PM CDTSpecial Weather StatementAMAWheeler65 min
Apr 20, 5:38 PM CDTSpecial Weather StatementAMACollingsworth67 min

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.